Maryland, 2022

Flash Flooding and Flooding in Maryland, July 8 to 9, 2022

July 8 to 9, 2022 · NWS LWX · 14 events in 3 counties and zones

A weak cold front slowly moved through the area later on the 8th into the 9th. A wave of low pressure tracked along the front, passing through the area during that time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front slowly moved through the area later on the 8th into the 9th. A wave of low pressure tracked along the front, passing through the area during that time. Plenty of moisture ahead of the boundary along with moderate instability led to areas of heavy rainfall. The slower storm motion and training storms led to areas of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 8:44 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 8, 8:44 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
944 PM EDT Fri Jul 8 2022

.SYNOPSIS...
A surface trough will remain over the region this evening, as a
cold front drops southward into the area late tonight into
Saturday while low pressure tracks along it, passing through our
area. The boundary will drop south of the area late Saturday
and high pressure will build overhead during the second half of
the weekend ushering in cooler and drier air through early next
week. Another cold front may impact the area during the middle
portion of next week.

&&

.NEAR TERM /TONIGHT AND SATURDAY/...
A cold front stretches from the southern Great Lakes into
northern New England this evening, as a stationary boundary
snakes from West Virginia into North Carolina and off the Outer
Banks. A warm and moist environment engulfs our region under a
light southerly flow with dewpoints largely in the upper 60s to
middle 70s. This evenings upper air sounding out of IAD sampled
a precipitable water value of just under two inches, with a
decent dry layer between 600-800mb. Temperatures this evening
remaining quite mild, hovering in the middle 70s to lower 80s.

The main focus of showers and isolated thunderstorms this
evening has been relegated across central Virginia and portions
of the Shenandoah Valley. Have seen rain rates with the
strongest activity of 2-3 inches per hour, but generally 1-2
inch per hour rates have been the norm with most of the
activity. A Flood Watch remains in effect for portions of
central Virginia through late tonight, as well as the
Baltimore/Washington metros from late this evening through
Saturday afternoon Will assess the 00z guidance as it filters
in to determine any need for expansion of the watch. Current
forecast remains on track with no major updates this evening.

Previous Discussion:

As the aforementioned frontal boundaries begin to merge nearby,
a line of convergence will develop overnight. A stronger
shortwave with low-level to surface based broad low pressure
will move over the frontal boundary this evening into the
overnight. This low will continue advancing along the front
through Saturday. PWs will be near record levels for the day,
with widespread 2-2.5" values (2-3 SA above climo). The WCL will
be high (near 12-15 kft), with a high FZL indicating warm rain
processes will be dominant with the potential for back-building
and training storms. Given the forecast low-level forcing, the
PWs in guidance seem realistic.

There are two variables leading to some uncertainty 1) The
amount of instability (generally 400-750 J/kg) and 2) The spread
in models with where exacting the positioning of the front will
be and the amount of low-level and fgen forcing present with
the low as it moves nearby. Should the higher magnitudes of
forcing be realized, a higher-impact heavy rain event would be
plausible. Current thinking is for a widespread 1-3" across the
Baltimore/Washington metros with the potential for localized
amounts upwards of 4-7". The ARIs from various guidance hint at
this being a one in five to ten year rainfall event. Low end
probabilities for upwards of 6-8" over the highly urbanized
areas is worrisome. The higher end amounts are highly contingent
upon storm training.

The area of greatest concern remains over the largely
hydrophobic Baltimore/Washington Metro areas. FFG is lowest in
this area. A flood watch for the potential for flash flooding
has been issued from US-15 to the I-95 corridor surrounding the
DC and Baltimore metros. A higher impact event with numerous
instances of flooding is becoming increasingly likely near the
metros. Isolated instances of flooding remain possible areawide.
Remember, turn around if you encounter a flooded roadway, don't
drown.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Conditions will gradually improve Saturday night with the
moisture associated with the front slowly sagging south. Have
POPs decreasing through the night due to dry air advection into
the region. Most locations will fall into the low 60s, with
upper 60s near the Bay and mid 50s in the mountains.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will move offshore Monday and a return flow will allow
for seasonable conditions, but it should remain dry through Monday
night.

High pressure will move over the Atlantic Tuesday while an upper-
level trough digs over the Great Lakes. A southwest flow between
these systems will cause hot and humid conditions, and that may lead
to a few afternoon thunderstorms. Coverage should be
isolated/scattered since there appears not to be a strong lifting
mechanism.

A cold front will move into the area Wednesday. Hot and humid
conditions are expected ahead of the front, and this may increase
the chances for showers and thunderstorms, especially during the
afternoon and evening. The boundary may get hung up near the
Atlantic Coast while low pressure tracks along it Wednesday night
through Thursday. Confidence in the forecast is low at this time
since there is uncertainty as to exactly where the boundary will
stall out. If it is farther south and east, then it will be dry and
less humid, but if it is farther north and west, then showers and
thunderstorm chances will remain. For now, leaned toward the NBM
which shows slight chance/chance pops during this time.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will becomg widespread overnight at
the terminals as a cold front and an associated area of low
pressure tracks into the region. VIS/CIG restrictions of the
MVFR/IFR variety are expected as a result. Winds will remain
light but trend out of the northeast by daybreak Saturday.

Cannot rule out thunderstorms embedded in the broader
precipitation shield overnight, so have maintained VCTS for a
period at the western terminals. Uncertainty remains in where
the heaviest rainfall will occur, but the signal for heavy
rainfall over the metro terminals appears increasingly likely.
Precipitation will likely taper off for the early afternoon
hours on Saturday. High pressure returns on Sunday with VFR
conditions emerging.

High pressure will move offshore Monday and a return flow will
develop, but VFR conditions will persist. Patchy fog is possible
Monday night into early Tuesday, otherwise more VFR conditions are
expected. A thunderstorm is possible Tuesday afternoon and evening,
but coverage should be limited.

&&

.MARINE...
A cold front and an associated area of low pressure will cross
the region through Saturday with widespread showers and isolated
thunderstorms. Some storms could produce gusty winds, requiring
the need for Special Marine Warnings, particularly during the
daytime Saturday. Gradient SCA gusts are expected for portions
of the waters Saturday and Saturday night, with an SCA in effect
during this time.

Rain chances decrease late Saturday afternoon into the evening.
High pressure will build back in the region Sunday, with
threshold SCA gusts possible over the lower Tidal Potomac and
adjacent Chesapeake Bay waters. Sub SCA winds return Sunday
night through early next week has high pressure overhead shifts
offshore, turning winds southerly. Winds begin to pick up by
midweek as another disturbance approaches from the west.

High pressure will move offshore Monday and out into the Atlantic
Tuesday. A return flow will develop Monday with a south to southwest
flow Monday night and Tuesday. Winds may reach SCA criteria Monday
night and Tuesday.

&&

.HYDROLOGY...
Increasing confidence in a higher-impact flood/flash flood
event. The most likely time period for flooding or flash
flooding is the second half of the overnight into early
Saturday morning across the metro areas. Area rivers may see an
increase in stream flow, though guidance and the current
forecasts keep rivers below flood stage. The bigger concerns are
along the smaller tributaries and streams which could rapidly
rise. Continue to monitor weather.gov/lwx for the latest hydro
watches, warnings, and statements.

&&

.TIDES/COASTAL FLOODING...
A weak southerly flow has resulted in rising anomalies this
evening, with water levels forecast to reach Action stages for
sensitive areas with the high tide cycle tonight. Minor flooding
cannot be ruled out, but confidence is low since the flow will
be light.

An onshore flow will strengthen this weekend and then turn southerly
early next week. Anamolies will likely increase, with minor
flooding possible around high tide late Sunday through early next
week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Saturday afternoon for DCZ001.
MD...Flood Watch through Saturday afternoon for MDZ004>006-011-013-
     014-503>508.
VA...Flood Watch until 1 AM EDT Saturday for VAZ025>027-029-036>039-
     507-508.
     Flood Watch through Saturday afternoon for VAZ052>054-505-506.
WV...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Saturday for
     ANZ530>532-538>540.
     Flood Watch through Saturday afternoon for ANZ535.
     Small Craft Advisory from noon Saturday to 6 AM EDT Sunday for
     ANZ533-534-536-537-541>543.

&&

SYNOPSIS...BJL/BKF
NEAR TERM...BJL/BKF/CPB
SHORT TERM...CPB
LONG TERM...BJL
AVIATION...BJL/BKF/CPB
MARINE...BJL/BKF/CPB
HYDROLOGY...CPB
TIDES/COASTAL FLOODING...BJL/BKF
Hazardous weather outlook, Jul 8, 3:52 PM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
452 PM EDT Fri Jul 8 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-092100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
452 PM EDT Fri Jul 8 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect for the Washington and Baltimore
Metropolitan areas late this evening and overnight. Numerous
incidents of flooding are likely. Elsewhere, flooding is possible
from locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flood Watch continues through 2 PM Saturday. Elsewhere,
flooding is possible during this time.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-092100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
452 PM EDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch is in effect for the Shenandoah Valley and portions
of central Virginia late this afternoon through this evening.
Scattered instances of flooding are possible.

A Flood Watch is in effect for northern Virginia and central
Maryland along and east of the Blue Ridge and Catoctin Mountains
late this evening and overnight. Scattered instances of flooding
are possible.

Elsewhere, isolated instances of flooding are possible overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flood Watch for northern Virginia and central Maryland
continues through 2 PM Saturday. Scattered instances of flooding
are possible. Elsewhere, isolated instances of flooding are
possible.

An isolated severe storm with damaging wind gusts is possible
Saturday afternoon, especially near and south of Interstate 66 and
US 50.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-092100-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
452 PM EDT Fri Jul 8 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated instances of flooding are possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated instances of flooding are possible Saturday, especially
through midday.

An isolated severe storm with damaging wind gusts is possible
Saturday afternoon, especially near and south of US 50.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

In the hours before

Local storm report, Jul 8, 9:30 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT FRI JUL 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      2 SSW CHARLOTTESVILLE   38.01N  78.50W
07/08/2022                   ALBEMARLE          VA   BROADCAST MEDIA

            5TH STREET SOUTHBOUND IS CLOSED NEAR THE 1100 BLOCK DUE
            TO HIGH WATER.

&&

EVENT NUMBER LWX2204122

BKF
Local storm report, Jul 8, 10:30 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 PM EDT FRI JUL 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      1 WSW CHARLOTTESVILLE   38.03N  78.50W
07/08/2022                   ALBEMARLE          VA   PUBLIC

            MULTIPLE VEHICLES STUCK IN HIGH WATER NEAR THE 14TH
            STREET NW BRIDGE.

&&

EVENT NUMBER LWX2204123

BKF
Local storm report, Jul 8, 10:33 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 PM EDT FRI JUL 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      1 S BARRACKS            38.04N  78.51W
07/08/2022                   ALBEMARLE          VA   PUBLIC

            MULTIPLE VEHICLES STUCK IN HIGH WATER NEAR THE OLD IVY
            ROAD AND IVY ROAD.

&&

EVENT NUMBER LWX2204124

BKF

The radar

The Sterling radar (KLWX), 31 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 8, 11:53 PM EST to July 9, 2:00 AM EST
Where
Montgomery County, 0.45 mi NNE of Glen Echo to 0.46 mi NNE of Glen Echo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.975, -77.126

Westbound Lanes of MD-190/River Road at Winston Drive and Whittier Boulevard were blocked due to high water.

Flash Flood, Montgomery

When
July 9, 12:08 AM EST to 1:30 AM EST
Where
Montgomery County, 0.76 mi WNW of Cabin John to 0.71 mi WSW of Emery Corners
Cause
Heavy Rain
Reported by
Public
Coordinates
38.975, -77.183

Witex Road at Rock Run Bridge was flooded due to high water.

Flash Flood, Montgomery

When
July 9, 12:08 AM EST to 1:00 AM EST
Where
Montgomery County, 0.46 mi NW of Carderock Spgs to 0.71 mi NW of Carderock Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.005, -77.176

Bradley Boulevard between River Road and Seven Locks Road was impassable due to high water.

Flood, Montgomery

When
July 9, 12:15 AM EST to 3:15 AM EST
Where
Montgomery County, 0.85 mi SE of Garrett Park Estates to 0.66 mi SE of Garrett Park Estates
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.040, -77.091

Garrett Park Road near Beach Drive to Kensington Parkway and Connecticut Avenue was closed due to high water.

Flash Flood, Montgomery

When
July 9, 1:05 AM EST to 1:30 AM EST
Where
Montgomery County, 0.69 mi ESE of Potomac to 0.7 mi ESE of Potomac
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.018, -77.207

A vehicle was stuck in high water on Counselman Road near River Road.

Flash Flood, St. Mary'S

When
July 9, 7:12 AM EST to 8:15 AM EST
Where
St. Mary'S County, 1.35 mi E of Bushwood to 1.18 mi E of Bushwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.298, -76.755

Tomakokin Creek was flowing over Colton Point Road and the road was closed.

Flash Flood, St. Mary'S

When
July 9, 7:30 AM EST to 8:15 AM EST
Where
St. Mary'S County, 2.34 mi SSE of Loveville to 2.06 mi SSE of Loveville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.340, -76.660

Maypole Road was closed at Miski Run with one foot of water flowing across the road.

Flood, St. Mary'S

When
July 9, 7:45 AM EST to 10:45 AM EST
Where
St. Mary'S County, 0.72 mi SE of California
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.292, -76.491

Maple Road was closed in several locations due to high water.

Flash Flood, St. Mary'S

When
July 9, 7:49 AM EST to 8:15 AM EST
Where
St. Mary'S County, 0.88 mi NW of Abell to 0.51 mi SE of Milestown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.260, -76.740

Several roads were closed near Avenue, Abell, and Coltons Point due to small streams flowing over the roads. Some roads had the shoulders washed out.

Flash Flood, St. Mary'S

When
July 9, 7:49 AM EST to 8:15 AM EST
Where
St. Mary'S County, 1.52 mi SW of Chaptico to 1.74 mi SW of Chaptico
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.353, -76.798

Maddox Road was closed near Burroughs Run due to high water moving across the roadway.

Flood, St. Mary'S

When
July 9, 7:49 AM EST to 11:00 AM EST
Where
St. Mary'S County, 0.66 mi WNW of Chaptico to 0.48 mi NW of Chaptico
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.372, -76.792

High water was on Budds Creek Road. The road was closed.

Flood, St. Mary'S

When
July 9, 7:59 AM EST to 10:59 AM EST
Where
St. Mary'S County, 1.34 mi W of Leonardtown to 1.62 mi WNW of Leonardtown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.303, -76.654

MD 243 North/South was closed at MD 5 due to high water.

Flash Flood, St. Mary'S

When
July 9, 8:20 AM EST to 8:25 AM EST
Where
St. Mary'S County, 1.58 mi W of Leonardtown to 1.55 mi W of Leonardtown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.301, -76.659

Eighteen inches of water from Mcintosh Run was flowing over Compton Road just south of Point Lookout Road.

Flood, Anne Arundel

When
July 9, 9:09 AM EST to 12:09 PM EST
Where
Anne Arundel County, 1.24 mi NNE of South River to 1.35 mi NNE of South River
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.917, -76.592

Brick Church Road was closed due go high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028105, 1028109, 1028113, 1028128, 1028117, 1028120, 1033433, 1028122, 1028121, 1028124, 1028125, 1028133, 1028147, 1028130.